Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 14, NWS Little Rock, AR

March 19, 200214 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Mar 19, 2002, 5:51 PM CST for 14 counties in Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2002, 5:51 PM CST (23:51 UTC)
Expired
Mar 20, 2002, 12:00 AM CST
In force
6 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Baxter County, AR, Boone County, AR, Fulton County, AR, Izard County, AR, Johnson County, AR, Logan County, AR, Marion County, AR, Newton County, AR, Pope County, AR, Scott County, AR, Searcy County, AR, Sharp County, AR, Stone County, AR, Yell County, AR

The radar

The Little Rock radar (KLZK), 111 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 192351
FFWLIT
ARC005-009-049-065-071-083-089-101-115-127-129-135-137-149-200600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
550 PM CST TUE MAR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN NORTH CENTRAL ARKANSAS
  BAXTER COUNTY IN NORTH CENTRAL ARKANSAS
  FULTON COUNTY IN NORTH CENTRAL ARKANSAS
  BOONE COUNTY IN NORTH CENTRAL ARKANSAS
  SHARP COUNTY IN NORTH CENTRAL ARKANSAS
  IZARD COUNTY IN NORTH CENTRAL ARKANSAS
  NEWTON COUNTY IN NORTH CENTRAL ARKANSAS
  SEARCY COUNTY IN NORTH CENTRAL ARKANSAS
  STONE COUNTY IN NORTH CENTRAL ARKANSAS
  JOHNSON COUNTY IN WESTERN ARKANSAS
  POPE COUNTY IN CENTRAL ARKANSAS
  LOGAN COUNTY IN WESTERN ARKANSAS
  YELL COUNTY IN CENTRAL ARKANSAS
  SCOTT COUNTY IN WESTERN ARKANSAS

* UNTIL 1200 AM CST

* AT 545 PM...DOPPLER RADAR INDICATED RAIN CONTINUING OVER MUCH OF   
  NORTHERN AND WESTERN ARKANSAS. WHILE RAIN INTENSITIES HAD          
  DIMINISHED SOMEWHAT DURING THE LATE AFTERNOON HOURS...INTENSITIES  
  ARE EXPECTED TO INCREASE AGAIN AS THE NIGHT PROGRESSES. FLASH      
  FLOODING IS ALREADY OCCURRING IN THE WARNING AREA...WITH SEVERAL   
  ROADS UNDER WATER. MANY CREEKS AND SMALL STREAMS ARE AT OR NEAR    
  BANKFULL...WITH SOME OVERFLOWING. 

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3653 9216 3648 9143 3639 9133 3594 9140
          3596 9179 3584 9187 3573 9184 3574 9236
          3582 9257 3573 9281 3519 9290 3504 9314
          3479 9337 3471 9391 3475 9451 3524 9397
          3586 9351 3611 9345 3614 9330 3648 9332

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 3:59 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 19, 3:59 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
359 PM CST TUE MAR 19 2002

RAIN TAPERED OFF A BIT IN NORTHERN/WESTERN ARKANSAS THIS
AFTERNOON...BUT FLASH FLOODING HAS ALREADY OCCURRED. SEVERAL COUNTY
ROADS COVERED BY WATER NORTH OF WALDRON...RUSSELLVILLE AND
MELBOURNE...WITH SOME ROADS IMPASSABLE. MORE RAIN TO COME TONIGHT.

FRONTAL BOUNDARY REMAINS PARKED OVER SOUTHERN ARKANSAS...WITH A HUGE
TEMPERATURE CONTRAST ACROSS THE FRONT. READINGS IN THE LOWER 50S
ACROSS NORTHWEST ARKANSAS...BUT IN THE LOWER 80S IN THE SOUTHEAST.
WARMTH/MOISTURE BEING THROWN OVER THE BOUNDARY...WITH WIDESPREAD
RAIN ON THE COOL SIDE OF THE FRONT.

STORM SYSTEM WILL DEVELOP TO THE SOUTHWEST ALONG THE FRONT TONIGHT...
WITH THE SYSTEM FURTHER FOCUSING HEAVY RAIN ALONG AND NORTH OF THE
STALLED BOUNDARY. IT APPEARS THAT THE FRONT WILL DRIFT SLOWLY SOUTH
OVERNIGHT...WITH HEAVY RAIN DEVELOPING OVER MUCH OF THE STATE EXCEPT
FOR MAYBE THE SOUTHEAST.

HEAVIEST RAIN OVERNIGHT WILL BE ACROSS WEST CENTRAL ARKANSAS IN
AREAS LIKE MENA AND MOUNT IDA...WHERE OVER 4 INCHES OF RAIN MAY
FALL.

FLASH FLOOD WATCH WILL BE POSTED OVERNIGHT FOR MOST OF ARKANSAS
EXCEPT FOR THE SOUTHEAST.

ON WEDNESDAY...STORM SYSTEM WILL SLOWLY EXIT THE REGION TO THE
EAST...WITH RAIN ENDING FROM NORTH TO SOUTH.

A SECONDARY COLD FRONT WILL ARRIVE THURSDAY FROM THE NORTH...WITH A
SHOT OF ARCTIC AIR TO END THE WEEK. BELOW FREEZING TEMPERATURES
LIKELY THURSDAY NIGHT AND FRIDAY NIGHT ACROSS ARKANSAS.

HIGH PRESSURE WILL BUILD ACROSS THE STATE FROM THE NORTH BEHIND THE
FRONT...WITH DRY WEATHER IN THE FORECAST THURSDAY THROUGH MUCH OF
THE WEEKEND.

THE HIGH WILL MOVE EAST THIS WEEKEND...WITH A CLOCKWISE FLOW
PRODUCING A SOUTHERLY WIND AND A BIG WARMUP.

BY EARLY NEXT WEEK...THE SOUTHERLY WIND WILL BRING MORE MOISTURE AND
A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY/TUESDAY.

FCSTID = 46
HRO   43  51  39  51 / 100  60   0  10
LIT   53  57  41  62 / 100  80  20  10
HOT   52  58  41  62 / 100  70  20  10
PBF   55  59  43  64 / 100  80  30  10

.LZK...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047...
ARZ052>056...ARZ062...ARZ066.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 11:56 PM CSTFlash Flood WarningLZKJohnson, Marion, Newton, Searcy3 hr
Mar 19, 1:45 AM CSTFlash Flood WarningLZKBaxter, Fulton, Izard, Sharp, Stone3 hr
Mar 19, 3:00 AM CSTFlash Flood WarningLZKNewton3 hr
Mar 19, 4:45 AM CSTFlash Flood WarningLZKBaxter, Fulton, Izard, Sharp, Stone3 hr
Mar 19, 7:59 AM CSTFlash Flood WarningLZKBaxter, Boone, Fulton, Izard, Johnson, Marion and 4 more4 hr
Mar 19, 9:21 AM CSTFlash Flood WarningLZKLogan, Pope, Scott, Yell3 hr
Mar 19, 12:05 PM CSTFlash Flood WarningLZKBaxter, Boone, Fulton, Izard, Johnson, Logan and 8 more6 hr

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.